Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 131, NWS Lake Charles, LA

December 31, 2002Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 31, 2002, 1:55 AM CST for Saint Martin Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2002, 1:55 AM CST (07:55 UTC)
Expired
Dec 31, 2002, 2:30 AM CST
In force
35 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Saint Martin Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 12:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 310755
SVRLCH
LAC099-310830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
154 AM CST TUE DEC 31 2002

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWER ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 230 AM CST

* AT 151 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
  OF STEPHENSVILLE TO 22 MILES SOUTHWEST OF STEPHENSVILLE...MOVING
  EAST AT 30 MPH.

* THESE STORMS WILL BE NEAR...
  STEPHENSVILLE BY 210 AM CST

DESTRUCTIVE WINDS CAN BE EXPECTED - TAKE COVER NOW VEHICLES AND
MOBILE HOMES ARE NOT SAFE.

SEVERE THUNDERSTORM WINDS CAN BE DESTRUCTIVE AS A TORNADO. FOR YOUR
SAFETY...GO TO A SAFE PLACE IMMEDIATELY.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 500 AM. TORNADOES CAN 
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2997 9127 2978 9131 2972 9111 2982 9109
          2987 9118

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 9:15 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Dec 30, 9:15 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
915 PM CST MON DEC 30 2002

WILL UPDATE ZONES...AS NEW TOR WATCH HAS BEEN ISSUED...UNTIL 2 AM.

SQUALL LINE TO THE WEST MARCHING TO THE EAST...NUMEROUS WARNINGS
HAVE ALREADY BEEN POSTED...TORNADO WATCH OUT FOR SOUTHEAST TEXAS
UNTIL 9 PM. THIS ACTVTY IS EXPECTED END OVR SOUTH-CNTRL LA BEFORE
SUNRISE AS STORM SYSTEM MOVES INTO EASTERN LA.

EVE SOUNDING FM LCH HAS HELICITY AROUND 260 M2/S2...CAPE IS
SOMEWHAT LIMITED...BUT THIS WILL IMPROVE...WET BULB ZERO AT 11000
FT...PRECIP WATER AT 1.4 INCHES. NOW ADD IN A STRONG LOW LEVEL JET
AND MID ENERGY AND UPR LVL DIFLUENCE AND YOU HAVE ALL THE
INGREDIENTS NECESSARY FOR SVR WX OVRNGHT. WOULD EXPECT TO SEE
WATCHES CURRENTLY IN PLACE OVR TX SHIFT OVR TO LA BEFORE MIDNIGHT.

.LCH...SCA GMZ450-455-470-475

.PRELIMINARY NUMBERS...
AEX 54/62/40/62/41/56  +73210
BPT 54/61/40/64/46/63  +42100
LCH 55/62/42/65/45/63  +42100
LFT 58/63/43/64/46/63  +52100

K. KUYPER
Hazardous weather outlook, Dec 30, 4:28 AM CST, 21 hours 27 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-311104-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
428 AM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY. A LINE OF
THUNDERSTORMS ALONG A FRONT WILL FORM IN CENTRAL TEXAS TONIGHT AND
MOVE THROUGH THE AREA OVERNIGHT. THIS LINE OF THUNDERSTORMS HAS THE
POTENTIAL FOR SEVERE WEATHER...TO INCLUDE TORNADOES...HAIL...AND
STRONG WINDS. ALL INTEREST SHOULD MONITOR NOAA WEATHER RADIO OR LOCAL
NEWS MEDIA FOR FURTHER INFORMATION AS THIS SITUATION DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE FRONT WILL MOVE THROUGH BY TUESDAY MORNING...LEAVING CLOUDS AND
LINGERING LIGHT RAIN IN THE AREA THROUGH WEDNESDAY MORNING. A HIGH
PRESSURE SYSTEM WILL MOVE IN ON WEDNESDAY AND CLEAR SKIES WILL
PREVAIL UNTIL LATE SATURDAY. ANOTHER FRONT IS EXPECTED TO MOVE
THROUGH ON SUNDAY...ALTHOUGH RIGHT NOW IT APPEARS MOST OF THE RAIN
AND THUNDERSTORMS WILL BE WELL NORTH OF OUR AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED TODAY.

YOST

In the hours before

Local storm report, Dec 31, 1:20 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
120 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    VINTON                    LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          SEVERAL MOBILE HOMES
                                          OVERTURNED.

1127 PM    CAMERON                   LA   WIND DAMAGE
12/30/02   CAMERON                        LAW ENFORCEMENT REPORTED
                                          POWER POLES AND TREES BLOWN
                                          DOWN. SHRIMP BOAT CAPSIZED.

1255 AM    CARENCRO                  LA   .75 INCH HAIL
12/31/02   LAFAYETTE

MM
Local storm report, Dec 31, 1:26 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
126 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    VINTON                    LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          SEVERAL MOBILE HOMES
                                          OVERTURNED.

1127 PM    CAMERON                   LA   WIND DAMAGE
12/30/02   CAMERON                        LAW ENFORCEMENT REPORTED
                                          POWER POLES AND TREES BLOWN
                                          DOWN. SHRIMP BOAT CAPSIZED.

1255 AM    CARENCRO                  LA   .75 INCH HAIL
12/31/02   LAFAYETTE

1158 PM    IOWA                      LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          NUMEROUS POWER LINES BLOWN
                                          DOWN.

MM
Local storm report, Dec 31, 1:28 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
128 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    VINTON                    LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          SEVERAL MOBILE HOMES
                                          OVERTURNED.

1127 PM    CAMERON                   LA   WIND DAMAGE
12/30/02   CAMERON                        LAW ENFORCEMENT REPORTED
                                          POWER POLES AND TREES BLOWN
                                          DOWN. SHRIMP BOAT CAPSIZED.

1255 AM    CARENCRO                  LA   .75 INCH HAIL
12/31/02   LAFAYETTE

1158 PM    IOWA                      LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          NUMEROUS POWER LINES BLOWN
                                          DOWN.

1130 PM    SULPHUR                   LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          NUMEROUS POWER LINES AND
                                          LIMBS BLOWN DOWN.

MM
Local storm report, Dec 31, 1:40 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
140 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    VINTON                    LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          SEVERAL MOBILE HOMES
                                          OVERTURNED.

1127 PM    CAMERON                   LA   WIND DAMAGE
12/30/02   CAMERON                        LAW ENFORCEMENT REPORTED
                                          POWER POLES AND TREES BLOWN
                                          DOWN. SHRIMP BOAT CAPSIZED.

1255 AM    CARENCRO                  LA   .75 INCH HAIL
12/31/02   LAFAYETTE

1158 PM    IOWA                      LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          NUMEROUS POWER LINES BLOWN
                                          DOWN.

1130 PM    SULPHUR                   LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          NUMEROUS POWER LINES AND
                                          LIMBS BLOWN DOWN.

1155 PM    1/4 SOUTH IOWA            LA   TORNADO
12/30/02   CALCASIEU                      STRUCTURAL DAMAGE TO
                                          SEVERAL BUILDINGS INCLUDING
                                          ROOF OFF RESTAURANT.
                                          SEVERAL TREES AND TELEPHONE
                                          POLES DOWN.

MM
Local storm report, Dec 31, 1:47 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
147 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    VINTON                    LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          SEVERAL MOBILE HOMES
                                          OVERTURNED.

1127 PM    CAMERON                   LA   WIND DAMAGE
12/30/02   CAMERON                        LAW ENFORCEMENT REPORTED
                                          POWER POLES AND TREES BLOWN
                                          DOWN. SHRIMP BOAT CAPSIZED.

1255 AM    CARENCRO                  LA   .75 INCH HAIL
12/31/02   LAFAYETTE

1158 PM    IOWA                      LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          NUMEROUS POWER LINES BLOWN
                                          DOWN.

1130 PM    SULPHUR                   LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          NUMEROUS POWER LINES AND
                                          LIMBS BLOWN DOWN.

1155 PM    1/4 SOUTH IOWA            LA   TORNADO
12/30/02   CALCASIEU                      STRUCTURAL DAMAGE TO
                                          SEVERAL BUILDINGS INCLUDING
                                          ROOF OFF RESTAURANT.
                                          SEVERAL TREES AND TELEPHONE
                                          POLES DOWN.

0105 AM    CARENCRO                  LA   WIND DAMAGE
12/31/02   LAFAYETTE                      WIND DAMAGE TO SHED.

MM
Local storm report, Dec 31, 1:49 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
149 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    VINTON                    LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          SEVERAL MOBILE HOMES
                                          OVERTURNED.

1127 PM    CAMERON                   LA   WIND DAMAGE
12/30/02   CAMERON                        LAW ENFORCEMENT REPORTED
                                          POWER POLES AND TREES BLOWN
                                          DOWN. SHRIMP BOAT CAPSIZED.

1255 AM    CARENCRO                  LA   .75 INCH HAIL
12/31/02   LAFAYETTE

1158 PM    IOWA                      LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          NUMEROUS POWER LINES BLOWN
                                          DOWN.

1130 PM    SULPHUR                   LA   WIND DAMAGE
12/30/02   CALCASIEU                      LAW ENFORCEMENT REPORTED
                                          NUMEROUS POWER LINES AND
                                          LIMBS BLOWN DOWN.

1155 PM    1/4 SOUTH IOWA            LA   TORNADO
12/30/02   CALCASIEU                      STRUCTURAL DAMAGE TO
                                          SEVERAL BUILDINGS INCLUDING
                                          ROOF OFF RESTAURANT.
                                          SEVERAL TREES AND TELEPHONE
                                          POLES DOWN.

0105 AM    CARENCRO                  LA   WIND DAMAGE
12/31/02   LAFAYETTE                      WIND DAMAGE TO SHED.

1215 AM    JENNINGS                  LA   WIND DAMAGE
12/31/02   JEFFERSON DAVIS                LAW ENFORCEMENT REPORTED
                                          SEVERAL MOBILE HOMES
                                          DESTROYED JUST NORTH OF
                                          JENNINGS.

MM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 9:02 PM CSTSpecial Marine WarningLCH58 min
Dec 30, 9:53 PM CSTSpecial Marine WarningLCH67 min
Dec 30, 10:58 PM CSTSpecial Marine WarningLCH62 min
Dec 30, 10:58 PM CSTSpecial Marine WarningLCH62 min
Dec 30, 11:11 PM CSTSevere Thunderstorm WarningLCHCalcasieu, Cameron64 min
Dec 30, 11:43 PM CSTTornado WarningLCHCalcasieu62 min
Dec 30, 11:50 PM CSTTornado WarningLCHJefferson Davis25 min
Dec 30, 11:52 PM CSTSpecial Marine WarningLCH68 min
Dec 31, 12:22 AM CSTSevere Thunderstorm WarningLCHAcadia23 min
Dec 31, 12:37 AM CSTSevere Thunderstorm WarningLCHVermilion53 min
Dec 31, 12:45 AM CSTSevere Thunderstorm WarningLCHLafayette60 min
Dec 31, 12:47 AM CSTSevere Thunderstorm WarningLCHSaint Landry28 min
Dec 31, 12:54 AM CSTSevere Thunderstorm WarningLCHIberia, Saint Martin66 min
Dec 31, 1:11 AM CSTSevere Thunderstorm WarningLCHSt. Mary64 min
Dec 31, 1:58 AM CSTSevere Thunderstorm WarningLCHSaint Martin32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.